Exponential sums of squares of Fourier coefficients of cusp forms

Abstract

We prove nontrivial estimates for linear sums of squares of Fourier coefficients of holomorphic and Maass cusp forms twisted by additive characters. For holomorphic forms f, we show that if \(|\alpha -a/q| \le 1/q^2\) with \((a,q)=1\), then for any \(\varepsilon >0\),

$$\begin{aligned} \qquad \qquad \sum _{n\leqslant X}{\lambda _f(n)}^2 e(n\alpha ) \ll _{f, \varepsilon } X^{{\frac{4}{5}}+\varepsilon } \quad \text {for} \ X^{{\frac{1}{5}}} \ll q \ll X^{{\frac{4}{5}}}. \end{aligned}$$

Moreover, for any \(\varepsilon > 0,\) there exists a set \(S \subset (0, 1)\) with \(\mu (S)=1\) such that for every \(\alpha \in S\), there exists \(X_0=X_0(\alpha )\) such that the above inequality holds true for any \(\alpha \in S\) and \(X \geqslant X_0(\alpha ).\) A weaker bound for Maass cusp forms is also established.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Deligne P, La conjecture de Weil. I, Inst. Hautes Etudes Sci. Publ. Math. 43 (1974) 273–307 (French)

  2. 2.

    Fouvry E and Ganguly S, Strong orthogonality between the Möbius function, additive characters and Fourier coefficients of cusp forms, Compos. Math. 150 (2014) 763–797

    MathSciNet  Article  Google Scholar 

  3. 3.

    Iwaniec H and Kowalski E, Analytic number theory, American Mathematical Society Colloquium Publication, vol. 53 (2004) (Providence, RI: American Mathematical Society)

  4. 4.

    Kim H, Functoriality for the exterior square of \(GL_4\) and symmetric fourth of \(GL_2\), with Appendix 1 by D Ramakrishnan and Appendix 2 by H Kim and P Sarnak, J. Amer. Math. Soc. 16 (2003) 139–183

    MathSciNet  Article  Google Scholar 

  5. 5.

    Lévy P, Sur le développement en fraction continue d’un nombre choisi au hasard, Compos. Math.3 (1936) 286–303

    Google Scholar 

  6. 6.

    Miller S D, Cancellation in additively twisted sums on \(GL(n)\), Amer. J. Math. 128 (2006) 699–729

    MathSciNet  Article  Google Scholar 

  7. 7.

    Rankin R A, Contribution to the theory of Ramanujan’s function \(\tau (n)\) and the similar arithmetical functions II: The order of Fourier coefficients of integral modular forms, Math. Proc. Cambridge Philos. Soc. 35 (1939) 357–372

    Article  Google Scholar 

  8. 8.

    Selberg A, Bemerkumgen iiber eine Dirichletsche Reihe, die mit der Theorie der Modulformen nahe verbunden ist, Arith. Math. Naturvid. 43 (1940) 47–50

    Google Scholar 

Download references

Acknowledgements

The main part of this work was done during the author’s Ph.D. thesis at the Indian Statistical Institute (ISI), Kolkata where he was a student. The author thanks Satadal Ganguly, Stephan Baier and Ritabrata Munshi for helpful suggestions. The author also thanks ISI for financial support and excellent working atmosphere.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Ratnadeep Acharya.

Additional information

Communicating Editor: A Raghuram

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Acharya, R. Exponential sums of squares of Fourier coefficients of cusp forms. Proc Math Sci 130, 24 (2020). https://doi.org/10.1007/s12044-019-0550-4

Download citation

Keywords

  • Cusp forms
  • exponential sums
  • diophantine approximation

Mathematics Subject Classification

  • 11F30